Thrombosis & Bleeding
Wells Score for PE (Wells) Calculator
Pretest probability of pulmonary embolism, read in two tiers (PE likely or unlikely) and three tiers (low, moderate, high).
Formula
Clinical signs and symptoms of DVT +3
Alternative diagnosis less likely than PE +3
Heart rate >100/min +1.5
Immobilization ≥3 days or surgery in the previous 4 weeks +1.5
Previous DVT or PE +1.5
Hemoptysis +1
Malignancy (on treatment, treated in the last 6 months, or palliative) +1
Two tiers: PE unlikely ≤4, PE likely >4
Three tiers: low <2, moderate 2–6, high >6
How it is used
- PE unlikely (≤4) or low or moderate probability: a normal high-sensitivity D-dimer rules out PE without imaging, and after age 50 an age-adjusted cut-off (age × 10 µg/L) can be used (ESC 2019).
- PE likely (>4) or high probability: go to CT pulmonary angiography; a D-dimer is not recommended because a normal result does not safely exclude PE (ESC 2019).
- In the derivation set 7.8% of patients scoring ≤4 had PE, and 2.2% of those who also had a negative SimpliRED D-dimer (Wells 2000).
- Meant for stable patients with suspected PE: suspected high-risk PE (shock or hypotension) goes straight to bedside echocardiography or CTPA without a score (ESC 2019).
Key points
- Never use a negative D-dimer to rule out PE when the score is above 4.
Related one-pagers
- Pulmonary EmbolismStable, Wells ≤4 · D-dimer: age × 10 µg/L over age 50, or YEARS
- Peripheral Vascular EmergenciesFindings are often subtle: aching, tenderness, swelling and warmth. A calf more than 3 cm larger than the other (measured 10 cm below the tibial tuberosity) is a specific sign; Homans sign is neither sensitive nor specific. The Wells score sorts pretest probability (3 or more high); a negative D-dimer rules DVT out when probability is low (cut-off age x 10 ng/mL over age 50), and compression duplex ultrasound is the test otherwise.
- Bleeding, Reversal, HIT and DIC
Related calculators
- Bleeding Risk on Anticoagulation (HAS-BLED)
- Caprini VTE Risk Score for Surgery (Caprini)
- Heparin-Induced Thrombocytopenia Probability (4Ts)
- Padua Prediction Score for VTE (Padua)
- Pulmonary Embolism Severity Index (PESI)
- Simplified PESI (sPESI)
- Stroke Risk in Atrial Fibrillation (CHA₂DS₂-VASc)
Practice free in your browser3,800+ exam-style questions with rationales. No account, no ads. Also free on the App Store and Google Play.
For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your institution’s protocols. Not a substitute for clinical judgment.